View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
A patient was prescribed I.V. diltiazem, but the drug was discontinued before the infusion was started. The patient also was prescribed I.V. piperacillin and tazobactam (Zosyn), which is prepared in similar-sized small-volume bags. The unused bag of diltiazem remained in the patient-care unit refrigerator and was later returned to the pharmacy with an unused bag of Zosyn.
When the diltiazem bag was received in the pharmacy, it was accidentally placed in the Zosyn recycle bin. When Zosyn was later prescribed for another patient, the similar-looking diltiazem bag was picked up, relabeled, and dispensed.
The pharmacist put the new label over the old diltiazem label-a practice that isn't recommended but that proved fortunate in this case. An observant nurse noticed a shadow of the word "diltiazem" behind the new label and uncovered the error before the drug reached the patient. The pharmacy now dispenses small-volume admixtures for continuous infusion in labeled overwraps to further distinguish them from small-volume intermittent infusions.
Remember to return drugs to the pharmacy as soon as they're discontinued. Bar-coding technology and a reliable process for returning discontinued drugs to the pharmacy can help reduce this type of error.
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top